News

One dead after two teens overdose in Bailey’s Crossroads parking lot

Fairfax County police car lights flashing (file photo)

Drugs have claimed another young life in Fairfax County.

Two 16-year-old boys overdosed on Sunday (June 25) — one of them fatally — in a car parked outside Aldi (5725 Columbia Pike) in Bailey’s Crossroads, the Fairfax County Police Department reported yesterday.

Officers were dispatched to the grocery store’s parking lot at 7:21 p.m. after receiving a call for two individuals found unconscious in a vehicle “with foam coming out their mouths,” according to a dispatcher.

“[The] caller did bang on the window. However, they are not responding,” the dispatcher said.

Emergency medical services personnel with the Fairfax County Fire and Rescue Department were dispatched to the scene around 7:23 p.m., per scanner traffic on Open MHz.

First responders began administering CPR and Narcan, a nasal spray that can reverse the effects of an opioid overdose. Responders were able to detect a pulse from one of the juveniles after two doses of Narcan, an officer told the dispatcher at 7:28 p.m.

Both juveniles were taken to local hospitals in conditions considered life-threatening. One person later died at the hospital, while the other “remains hospitalized in critical condition,” the FCPD says.

Preliminarily, police believe the overdoses are related to opioids, but that won’t be confirmed until toxicology reports are completed, a department spokesperson told FFXnow.

“The case is still under active investigation,” the spokesperson said.

Fairfax County has seen a surge in opioid overdoses since 2019, particularly among youth and often involving the drug fentanyl.

In the Fairfax Health District, which includes the cities of Fairfax and Falls Church, there have been 176 non-fatal overdoses so far in 2023, as of May 31, putting the district on track to potentially match or exceed the 304 overdoses reported last year, according to the county’s opioid overdose dashboard.

The dashboard doesn’t include fatal overdose numbers for this year yet, but there were 82 in 2022, down from 111 overdoses in 2021.

“If you feel you may have overdosed or are concerned someone around you has, please call 9-1-1 immediately,” the FCPD said.

According to police, symptoms of an opioid overdose include:

  • Face is pale or clammy
  • Breathing is infrequent or has stopped
  • Deep snoring or gurgling
  • Unresponsive to any stimuli
  • Slow or no heart rate and/or pulse
  • Bluish purple, or ashen skin color
  • Fingernails turn blue or blue-black

Treatment and recovery services for drug addiction are available through the county at the Fairfax-Falls Church Community Services Board’s Sharon Bulova Center for Community Health in Merrifield. The center can be contacted at 703-573-5679 for an appointment, and walk-ins are accepted Monday through Friday from 9 a.m. to 3 p.m.